How to give glucagon
This information is for people who may need to give a person with diabetes an injection of glucagon during a low blood sugar emergency.
If you find someone with diabetes unconscious and suspect low blood sugar, do not take time to check the person's blood sugar level before giving him or her glucagon. You will do no harm by giving him or her glucagon, even if his or her blood sugar level turns out not to be low—meaning that something else caused the person's loss of consciousness. But the longer you wait to treat severe low blood sugar, the greater the chance of serious side effects such as heart attack or stroke.
You may want to have two glucagon kits available in case you make a mistake while you are preparing the medicine. Glucagon has to be given immediately after it is prepared—it cannot be prepared ahead of time. Always check the expiration date on the kit.
If the person with diabetes is unconscious, give them the glucagon shot, then immediately call 911 or other emergency services. If emergency services have not arrived within 5 minutes and the person is still unconscious, give another glucagon shot.
Practice giving your partner or child an insulin injection at least once a month so you will not be afraid if you need to give someone glucagon in an emergency.
Keep this information with the glucagon medicine, and review these steps often.
To prepare a glucagon injection
Glucagon medicine comes in two types of packages.
- A glucagon emergency kit has a syringe that contains liquid (diluent) and a bottle that contains the medicine.
- Another type of kit comes as a package that contains a bottle of glucagon powder and a bottle of diluent. The package does not include a syringe. You can use an insulin syringe to prepare and give the injection.
The following are instructions for preparing glucagon when you have a package with two bottles.
- Remove the seals from the tops of both bottles. Don't touch the rubber area of the bottle tops.
- Take the cover off the needle of the syringe and pull back on the plunger to draw air into the syringe.
- Insert the needle of the syringe into the bottle that contains liquid (diluent) and push the plunger of the syringe to force air from the syringe into the bottle.
- Leave the needle of the syringe in the bottle. Turn the bottle upside down and pull back on the plunger to draw the liquid into the syringe.
- Remove the needle of the syringe from the bottle, and insert it into the bottle that contains glucagon powder.
- Push the plunger to force the liquid from the syringe into the glucagon bottle. Remove the needle from the bottle. Carefully put the cover back on the needle and put the syringe in a safe place.
- Gently shake the bottle until the solution is clear.
- Remove the cover from the needle of the syringe. Insert the needle back into the bottle and pull back on the plunger to draw all the solution (about 1 mL) into the syringe.
To give an injection of glucagon
Glucagon is given just like an injection of insulin and can be given in the same areas of the body as insulin. Follow the steps below to give an injection of glucagon.
- Turn the person's head to the side to prevent choking if he or she vomits.
- Make sure the injection site is clean. If you use alcohol to clean the skin, let it dry.
- Slightly pinch a fold of skin between your fingers of one hand.
- Hold the syringe like a pencil close to the site, keeping your fingers off the plunger. Usually the syringe is at a 90-degree angle to the skin site. Thin adults and small children with little fat often need the needle to be inserted at a 45-degree angle to prevent the medicine from being given into muscle.
- Bend your wrist and quickly push the needle all the way into the pinched-up area.
- Push the plunger of the syringe all the way in so that the medicine goes into the tissue. Give the amount of glucagon that the person's doctor has recommended.
- Remove the needle from the skin slowly and at the same angle that you inserted it.
- Give some quick-sugar food when the person is alert.
After you give the glucagon shot, immediately call 911 or other emergency services immediately. If emergency services have not arrived within 5 minutes and the person is still unconscious, give another glucagon shot.
Any time a person with diabetes gets glucagon, he or she should talk to a doctor to try to find out what caused the low blood sugar episode. Possible causes include missing a meal, injecting insulin into a blood vessel, having an illness other than diabetes, having liver or kidney damage, exercise, or taking a new medicine.